Allegra- D 24 Hour is an extended-release combination medication containing the antihistamine fexofenadine hydrochloride and decongestant pseudoephedrine. It is prescribed to relieve symptoms of allergic rhinitis such as itchy, watery eyes and throat, runny nose, sneezing and stuffy nose. Fexofenadine hydrochloride reduces histamine released in the body which produces itchy, watery eyes, runny nose and sneezing. Pseudoephedrine hydrochloride reduces dilated blood vessels in nasal cavaties that cause congestion. Allegra-D 24 Hour is taken once a day on an empty stomach 1 hour before or 2 hours after a meal. Do not crush or chew tablets as this can release the entire drug at once and increase side effects. Taking antacids, apple, grapefruit and orange juices, and high-fat meals can reduce the absorption of this medicine making it less effective. Consumption of alcohol and other antihistamines while taking Allegra-D can intensify side effects. It should not be given to children under 12 years old or to elderly patients as they may be more sensitive to the side effects of this drug.
Allegra-D 24 Hour is a well-tolerated medication for many people. However, as with most prescribed medications, there may be mild side effects that include dizziness, dry mouth, headache, insomnia, nausea or nervousness. These side effects may disappear over time. Seek immediate medical attention if you experience any of the following rare but serious side effects: allergic reactions such as rash or hives, difficulty breathing, swelling of the face, lips or tongue; bloody diarrhea, blurred vision, chest pain, difficult urination, fast or irregular heartbeat, fever, flu-like symptoms, hallucinations, mood changes, numbness, seizures, stomach pain or tremors.
It is not known if Allegra-D can harm a fetus, but it is classified as a category C medication and you should tell your doctor if you are pregnant or planning to become pregnant.. Since this drug passes into breast milk and can harm a nursing baby, talk to your doctor if you are nursing or plan to nurse. Allegra-D 24 Hour should not be used if you have certain medical conditions such as coronary artery disease, diabetes, glaucoma, severe high blood pressure, kidney disease or thyroid problems. Do not take this medication if you are taking antacids that contain aluminum and magnesium, certain blood pressure medications and beta blockers, MAO inhibitors, or herbal products containing ephedra or St. John’s wort. Avoid using other drugs that make you sleepy including those for anxiety, depression or seizures, muscle relaxers, pain medications, sleeping pills, or cough and cold medications which may already contain antihistamines or decongestants. The combination of these medications can add to the side effects of Allegra-D 24 Hour.